Discussions By Condition: I cannot get a diagnosis.

Did too much magnesium cause this pain??

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: aquajay
  • August 18, 2007
  • 07:02 PM

I accidentally (yes accidentally) took about 2,750 mg of magnesium. I forgot I had already taken it & took it again. The next day, I had diahrea & every muscle in my body is weak & in pain. It feels like I just ran a marathon (very sore) & that I need to stretch to get relief. My hands are really tight. I thought maybe I needed some potassium so I ate a banana & took a 99 mg potassium supplement. Well, it's now the next day & the diahrea has subsided, but my muscles still hurt really bad. I don't know if I overdosed on magnesium or if I'm coming down with something. Oh, & I should mention that probably with in the last 3 months or so I have been having moderate muscle twitching, especially when I lie down to relax or sleep.

Reply Flag this Discussion

2 Replies:

  • whoa.. yeah you did take a lot. As far as taking magnesium is concerned 4.5 mg per kg of body weight is the best guide to amount to take (about 350 mg for adults and 450 mg for pregnancy or lactation is often recommended). Absorption of magnesium is related to dietary intake..eg if we are low our bodies can absorb 75% but this can go down to 25% if a lot is taken in. It's been a while (10 yrs) since I studied nutrition at college so I dont know if any new info is out since then but magnesium toxicity was unknown thou large doses have been taken as a form of LAXITIVE Epsom salts.. so yeah, the diarrhea I would suppose would of been caused throu the magnesium OD. Large doses havent been noted as causing other problems other than the diarrhea thou.
    taniaaust1 2267 Replies
    • August 19, 2007
    • 01:20 AM
    • 0
    Flag this Response
  • Magnesium is a metal, so you didn't swallow magnesium but one of its salts. It all depends what the salt is and why you are taking it, as to whether this is an abnormal dose. It also depends on whether this is the mass of the salt you swallowed or that of the magnesium content.Magnesium salts are ususually used as laxatives because of their diuretic properties. So it sounds like this is what caused the diarrhoea and you could well be dehydrated as a result. I am not aware of any potential complications of excessive magnesium intake (in fact high amounts can be used to purge drugs from the system).
    Anonymous 42789 Replies
    • August 19, 2007
    • 08:07 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.